Hail, Lee
- When
- July 7, 7:55 PM CST to 8:00 PM CST
- Where
- Lee County, 3 mi N of Steward
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.900, -89.017
Thunderstorms brought damaging winds to portions of north central and northeast Illinois during the evening of July 7th. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms brought damaging winds to portions of north central and northeast Illinois during the evening of July 7th. In Lee county 60 mph winds were reported at I-39 and U.S. 30 and trees were blown down southeast of the I-88/I-39 interchange. In DeKalb county, trees were reported down in DeKalb, Sycamore, and Cortland. A tree fell onto two cars in Waterman in DeKalb county, completely destroying both cars. In LaSalle county, trees, tree limbs and power lines were blown down in Leland, Earlville, Lostant, and Streator. Five miles southeast of Ransom, a 60 mph wind gust was reported. An 85 foot tall tree was blown down on a house in Wedron. Trees were damaged in Plano in Kendall county, at Forest and High Streets in Aurora in Kane county and in Channahon near the Grundy/Will county line. The hardest hit area was Morris in Grundy county. Trees, tree limbs and power lines came down knocking out power, damaging homes, businesses and vehicles. Signs were also blown down. Trees were damaged in Kankakee. Police reported 60 to 70 mph winds in Iroquois County and a construction trailer was destroyed near Watseka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 6:48 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT MON JUL 7 2003 AVIATION DISCUSSION FOR THE 00 UTC TAFS THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS AREA. WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14 AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN THE AFTERNOON. WHW PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS: AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION. SFC ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT. SATLT IMAGERY SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU CAPES OVR 4000 J/KG. THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW HRS FROM SRN WI-NRN IL-ERN IA. MORE ORGANIZED STMS MAY FORM NR SFC COLD FRONT OVR UPPER MIDWEST. THIS FRONT SAGS DOWN INTO FA ON TUES AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON. THIS IS EXPECTED TO SET UP PERIODS OF TSTMS. THIS ZONE OF CONVECTION THEN SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN RESPONSE TO BUCKLE IN WLYS. LINGERING SHWRS TO CONT OVR WED INTO WED EVENING. THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES IN. RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN. .CHI...NONE MERZLOCK FXUS63 KLOT 080048 RRA AFDCHI AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 740 PM CDT MON JUL 7 2003 AVIATION DISCUSSION FOR THE 00 UTC TAFS THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS AREA. WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14 AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN THE AFTERNOON. WHW PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS: AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION. SFC ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT. SATLT IMAGERY SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU CAPES OVR 4000 J/KG. THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW HRS FROM SRN WI-NRN IL-ERN IA. MORE ORGANIZED STMS MAY FORM NR SFC COLD FRONT OVR UPPER MIDWEST. THIS FRONT SAGS DOWN INTO FA ON TUES AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON. THIS IS EXPECTED TO SET UP PERIODS OF TSTMS. THIS ZONE OF CONVECTION THEN SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN RESPONSE TO BUCKLE IN WLYS. LINGERING SHWRS TO CONT OVR WED INTO WED EVENING. THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES IN. RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN. .CHI...NONE MERZLOCK
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-081100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT MON JUL 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE LATEST
IN A SERIES OF SHORTWAVES WILL BE MOVING THROUGH THE UPPER LAKES
REGION TONIGHT...ENHANCING CHANCES FOR ORGANIZED CONVECTION OVER THE
OUTLOOK AREA. THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN 10
PM AND 6 AM TONIGHT AND TUESDAY MORNING. DAMAGING WINDS AND LARGE
HAIL ARE THE MAIN SEVERE THREATS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AND
TUESDAY NIGHT FOR MOST OF THE AREA. HEAVY RAIN IS POSSIBLE
ESPECIALLY IN SOUTHERN PORTIONS...WHICH COULD CAUSE AT LEAST SMALL
STREAM FLOODING DUE TO ALREADY SATURATED SOILS FROM THE WEEKEND
RAINS...PRIMARILY SOUTHEAST OF A BLOOMINGTON...WATSEKA...RENSSELAER
LINE.
SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH WEDNESDAY...BUT ARE
NOT EXPECTED TO BE SEVERE. MORE THUNDERSTORMS COULD RETURN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON...FROM MID AFTERNOON ON...AND
TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The Chicago radar (KLOT), 84 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370276, 5370277, 5370278, 5370279, 5370280, 5370281, 5370282, 5370283, 5370284, 5370285.